Theophylline Toxicity Treatment & Management

Updated: Nov 01, 2019
  • Author: Greg Hymel, MD; Chief Editor: Asim Tarabar, MD  more...
  • Print
Treatment

Emergency Department Care

Evaluate ABCs (airway, breathing, circulation) and intervene as necessary. Endotracheal intubation may be needed in patients who require high-dose benzodiazepines or barbiturates to control seizures. Vascular access for hemoperfusion may be required.

Consider gastric lavage (unless contraindicated) if the patient has recently (< 1 h) ingested a significant amount or a sustained-release preparation of theophylline or if theophylline bezoar formation is suspected. Gastric lavage should be considered in intubated patients. Endoscopic bezoar fragmentation and retrieval may be utilized if lavage is not efficacious.

Administer activated charcoal. Multidose activated charcoal (MDAC) enhances elimination of theophylline. It is a very effective method of elimination, and it is considered the mainstay treatment of theophylline toxicity. It is important to aggressively control nausea and vomiting in order to perform MDAC treatment. It is also important that the patient is able to protect his or her airway in order to prevent aspiration of activated charcoal, which can be detrimental. Administer the cathartic, sorbitol, with the activated charcoal one time.

Perform whole-bowel irrigation (WBI) in patients with exposure to sustained-release theophylline preparations.

Administer polyethylene glycol electrolyte solution.

  • Adults: 2 liters per hour until clear rectal effluent
  • Children: 500 mL/h until clear rectal effluent

Theophylline-induced seizures tend to be resistant to treatment. Benzodiazepines (eg, lorazepam) are considered the first line of treatment. Historically, phenobarbital prophylaxis was used in patients at high risk for seizures. High-risk cases include the following:

  • Acute overdose with theophylline levels higher than 80 mcg/mL
  • Chronic toxicity with levels higher than 40 mcg/mL
  • Patients older than 60 years or younger than 3 years

Benzodiazepines (IV) and phenobarbital may be used to treat seizures but barbiturates can precipitate hypotension. Phenobarbital has the added advantage of enhancing the hepatic metabolism of theophylline.

Hypotension resistant to isotonic fluids (10-20 mL/kg) may require vasopressors with predominantly alpha-agonistic activity (eg, phenylephrine, norepinephrine). In patients with theophylline toxicity, beta-blockade with propranolol has been shown to successfully reverse peripheral beta receptor-mediated hypotension without apparent effect on concomitant tachycardia. However, always consider the risk of beta-adrenergic blockade to patients with preexistent bronchospastic disease.

Esmolol, a short-acting beta-blocker, has been used successfully for unstable supraventricular tachycardia and related hypotension in theophylline overdose. [7] Exercise caution with beta-blocking agents because of their negative inotropic effects. Esmolol is a relatively selective beta1-receptor antagonist; thus, it may not have as much effect on beta2-mediated hypotension as less-selective agents (eg, propranolol), although it is less likely to induce bronchospasm than other beta-blockers.

Consider hemoperfusion with the following:

  • Symptomatic patients with levels exceeding 90 mcg/mL in acute ingestions
  • Theophylline concentrations exceeding 40 mcg/mL (chronic ingestion)
  • Presence of life-threatening toxicity
  • Persistent seizures
  • Hypotension that is not responding to IV fluids
  • Ventricular dysrhythmia

Hemodialysis is an alternative method of elimination enhancement but is considerably less effective than hemoperfusion.

Correct electrolyte abnormalities in patients with ECG changes (eg, QTc prolongation) and/or ventricular dysrhythmias. Current recommendations for treating patients with tachycardia, hypotension, anxiety, and vomiting from theophylline overdose may include the following:

  • Fluid bolus with isotonic fluid (20 mL/kg)
  • Metoclopramide or ondansetron to help control vomiting
  • Propranolol to increase blood pressure - Reportedly propranolol treatment can correct hypokalemia. [8]
  • Benzodiazepine to decrease anxiety, decrease risk of seizures, and help control vomiting
  • Phenylephrine or norepinephrine to further increase blood pressure

Because charcoal hemoperfusion is a somewhat complicated process that is not routinely used lately, most of the centers will perform routine hemodialysis. Hemodialysis in combination with MDAC will most of the time be sufficient for the treatment of severe theophylline toxicity.

Admit all patients with signs and symptoms of toxicity (acute or chronic), or observe them in the ED until their theophylline level decreases and their symptoms have resolved. Admit patients with theophylline levels higher than 30 mcg/mL. Admit patients demonstrating cardiovascular or neurologic dysfunction to the critical care unit.

Consult the regional poison control center or local medical toxicologist (certified through the American Board of Medical Toxicology or the American Board of Emergency Medicine) for additional information and patient care recommendations. Consult a nephrologist if hemoperfusion is needed.

For patients with therapeutic theophylline levels and minimal or no toxicity and acute ingestions less than 10 mg/kg, discharge and follow up within 24 hours.  For asymptomatic patients with therapeutic levels following intentional overdose, consider discharge of after psychiatric evaluation.

Next:

Prevention

Patients prescribed theophylline who have risk factors for reduced elimination or metabolism of the drug, such as congestive heart failure or liver disease, should be monitored at least every 6 months to avoid significant intoxication. [5]

Previous